Methotrexate and extreme sun sensitivity? Help!!!

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 6/29/2009 4:06 PM (GMT -6)   
I've been taking MTX for a long time now and in the last few months, I haven't been able to tolerate the sun..AT ALL. It literally feels like the sun is searing my skin for lack of a better explanation. I don't remember having this reaction last summer, and as usual I wear the SPF 70 sunscreen but we planted flowers on Sat, and I lasted less than 10 minutes before I was heading for a shady spot. At the end of May it was starting to get hot and running errands through out the day would really knock me for a loop but now its getting ridiculous! It is the only arthritis med I take and the only one known for sun sensitivity.

Anyone else have this?

SydneyJo
Veteran Member


Date Joined Mar 2006
Total Posts : 1354
   Posted 6/29/2009 9:08 PM (GMT -6)   
I have been on MTX for three years now and have the same sun-sensitivity problem with it as you.
I use sunscreen, wear a sombrero and light long sleeves in the summer - and I live in Australia so it can get extremely hot UGH. I even get my neck burnt on short car trips, so try and wear a thin scarf - I must look a treat here in the summer :)
I also feel sunstruck if I stay out in it for too long (more than 10mins) - nausea, dizzy etc.
Not much we can do about it though when it works well for us, just know I sympathise with you :)
Jo

ladywriter
Regular Member


Date Joined Jun 2009
Total Posts : 112
   Posted 6/29/2009 9:31 PM (GMT -6)   
I've only taken MTX twice, I'm just starting out, but I experienced severe sun sensitivity Saturday after 10-15 minutes in the sun with no sunscreen or hat. I guess since I'm new to the drug, I thought the warning might not apply to me. I was very well hydrated, and didn't expect any ill effects. I got dizzy, nauseous, and it felt like my knees were going to buckle until I got into the shade and sat down. I went into an air conditioned coffee shop and sat for about 20 minutes before I felt ok. I take 7.5 mg of MTX each week, so apparently even a low dose is enough to get that side effect. Sorry-I too sympathize. At least I have a good reason to wear some pretty hats I've collected over the years.

golitho
Veteran Member


Date Joined Sep 2008
Total Posts : 1670
   Posted 6/30/2009 1:14 AM (GMT -6)   
I live in hats, long sleeves and use sunscreen too, but now I'm so low in vitamin D I'm told to be out in the sun for 20 minutes per day!!! You can't win! Golitho

momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 6/30/2009 11:09 AM (GMT -6)   

Hi Jo,

Thanks! Yesterday I did wear a light sweater while driving and that helped quite a bit, and it looks like I won't be able to run around in a t shirt and its 90 degrees! After 3 years on the Methotrexate this is just another thing to get used to with the RA, thanks for comiserating!


_Christina
Veteran Member


Date Joined Feb 2007
Total Posts : 553
   Posted 6/30/2009 11:15 AM (GMT -6)   
Last summer I had the kids to the park all the time.  I sat under a tree, with a big hat, large sunglasses, long sleeves, SPF50 sunscreen, and Capri's on.  I read books while my kids played on  the playground nearby.  I did OK as long  I moved with the shade. If I got in the sun at all it zapped me.  I've had other parents at the park make comments about how I don't participate in the play and that I don't watch them carefully enough.  (I call them "hover parents") 
The only part of my skin that really shows when I go out is my neck and my cheeks under my sunglasses.  Now I have a large red patch on my face under the sunglasses and on my chest.  I look sunburned all the time and it gets worse with just a touch of sun.  It stuck around even in the winter, and because of the shape of my sunglasses it looks like a large butterfly wedge on my face.
This summer I can get sunburned in the shade, with sunscreen on within an hour.  After reading what you guys wrote I think some of the nausea that has plagued me lately may be due to me running errands in the sun rather than the fact that I an out running errands.
I also feel like ANY direct sun exposure is searing my skin the moment I step into the sun.  Even through my jeans after a while. 
I was recently moved from 25mg weekly to 22.5mg weekly and lately the fatigue, nausea and malaise for 2 days after dosage has been even worse than usual.  I wonder if the summer has anything to do with it?
 
 
Christina
 
Current medications:
Bipolar treatment-Lamictal, 200mg, Mood stabelizer, daily(main side effect: brain fog) Bipolar treatment-Cymbalta, 40mg, Antidepressant, daily(main side effect: GI upset, decreased clotting, insominia) Anemia, Fatigue treatment- Iron supplement, 65mg, daily(main side effect: constipation) Insominia treatment- Ambien, 10mg, daily(main side effect: amnesia eppisodes between taking pill and falling asleep) Mania treatment- Alprazolam, .25mg, Very rarely(main side effect: fatigue, slowing of thoughts, depression of CNS, can't take ambien or vicodin when on it) RA treatment- Plaquenil, 400mg, daily(main side effect: GI upset, decreased clotting) RA treatment- Methotrexate, 25mg, 1X weekly(main side effects: hair loss, stomach upset, mouth sores, sore muscles, fatigue, brain fog, compromised immune system, decreased Folic Acid absorption) GI upset treatment- Leucovorin Calcium, 10mg 1x weekly(main side effects: ?) Folic Acid defintioncy- Folic Acid, 1mg, daily(main side effects: ?) RA treatment- Prednisone, 8mg(and decreasing...)daily(main side effects: increased manic eppisodes, constipation, brain fog, bone density degeneration, compromised immune system) Multi-mineral Supplement (main side effects: constipation, GI upset) Constipation treatment- Docusate Sodium, 200mg, daily(main side effects:?) pain control- Motrin, 800mg, PRN Q6hours daily(main side effects: GI upset, decreased clotting) Pain Control- Vicodin, 5-500mg, PRN Q12hours regularly (main side effects: brain fog, fatigue)
 
 
 
 


momto3
Veteran Member


Date Joined Nov 2006
Total Posts : 1331
   Posted 6/30/2009 5:04 PM (GMT -6)   

christina,

I was the same way about running errands in the sun! It was the end of May and I had spent the entire day out and about, literally and by the time I arrived home with the kids, I was not feeling well and ended up with an awful migraine well into the night. I couldn't figure out why I was so exhausted and then began to see a pattern, and now it is the end of June and even the thought of sun touching my skin is miserable and I've been on MTX going on 4 years.  This is the first warm season that I have had this much of an issue.  First with the RA it is the cold that I cannot bear and now with the MTX it is the sun, pretty soon I'm just going to turn into a hermit! My daughter who is 12 wanted to go with her friend to the pool, and I ended up taking them to an indoor complex rolleyes Thank goodness my daughter was just happy to be able to swim! and the mom didn't seem to think anything about it.  With younger ones it is more difficult so I can't imagine how hard it is for you at times!


SydneyJo
Veteran Member


Date Joined Mar 2006
Total Posts : 1354
   Posted 6/30/2009 10:15 PM (GMT -6)   
Christina - I have a perpetually red neck, (but white under my chin!) that always looks like I was just recently sunburnt - people are always commenting on my 'recent' sunburn, but I explain its always like that - very ugly and annoying.
Momto3 - Im beginning to think that the longer Im on MTX the worse I feel in the sun too, miserable sums it up nicely.
Jo
New Topic Post Reply Printable Version
Forum Information
Currently it is Friday, July 25, 2014 8:44 AM (GMT -6)
There are a total of 2,179,228 posts in 242,320 threads.
View Active Threads


Who's Online
This forum has 153593 registered members. Please welcome our newest member, bussey.
387 Guest(s), 14 Registered Member(s) are currently online.  Details
momto2boys, 81GyGuy, specialone0129, Dizzydude, Merrida, 142, kiptyn, w0hll, rblock06, dencha, An38, mikro, Jim_NJ, UCandMe


Follow HealingWell.com on Facebook  Follow HealingWell.com on Twitter  Follow HealingWell.com on Pinterest  Follow HealingWell.com on YouTube
Advertisement
Advertisement

©1996-2014 HealingWell.com LLC  All rights reserved.

Advertise | Privacy Policy & Disclaimer